North Dakota, 2018

Damaging Winds in North Dakota, May 26 to 27, 2018

May 26 to 27, 2018 · NWS BIS · 7 events in 3 counties and zones

A series of upper level short-wave troughs pushed over eastern Montana into North Dakota during the evening and overnight hours. Storms initially developed over eastern Montana, pushing into western North Dakota, with strong wind gusts occurring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A series of upper level short-wave troughs pushed over eastern Montana into North Dakota during the evening and overnight hours. Storms initially developed over eastern Montana, pushing into western North Dakota, with strong wind gusts occurring. Storms then developed towards the east as a low level jet intensified over the region, and pushed into central North Dakota. The greatest damage occurred in McKenzie County where wind gusts were estimated at 75 mph. An anchored shed was destroyed, along with a camper and snowmobile trailer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 26, 10:16 PM MST, 30 minutes earlier.

Area forecast discussion, May 26, 10:16 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1216 AM CDT Sun May 27 2018

.UPDATE...
Issued at 1208 AM CDT Sun May 27 2018

Line of thunderstorms now moving into northwest and west central
North Dakota. Current forecast trends well with this line. Expect
the line to progress southeastward with the into the better low
level jet and moist advection now in southwest North Dakota.

UPDATE
Issued at 1021 PM CDT Sat May 26 2018

POPs were again scaled back a bit as there has been little
development east of the main convection across eastern Montana
thus far. High res models though continue to advertise development
into western ND 03-05Z. Severe Thunderstorm Watch 122 continues.

UPDATE
Issued at 836 PM CDT Sat May 26 2018

Thunderstorm activity remains over eastern Montana, and appears to
be 1-2 hours yet before far western ND will see any of this
activity based on latest high res model output. Thus delayed
bringing convection across the MT/ND border until closer to
03-04Z. Latest HRRR and other high res models also continue to
develop convection across northern SD and into my south central
and perhaps my southeast after 05Z, as the low level jet develops
from the central high plains north-northeast across
western/central SD into my the southern half of ND.

UPDATE
Issued at 704 PM CDT Sat May 26 2018

SPC went with a severe t-storm watch for most of western North
Dakota now through early Sunday morning. Drier air across
northwestern ND kept the watch south of the Missouri River, which
high res CAMs support. The question is then what materializes
later this evening as the area of storms move into central ND.
There is some potential for an MCS/linear line developing and
turning southeast, impacting south central ND later this evening
and overnight as a strong low level jet develops across the
central Dakotas. A possible eastward expansion of the watch is
thus possible and will be monitored over the next several hours.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 214 PM CDT Sat May 26 2018

Main highlight is the transition from dry conditions this
afternoon to an increasing threat for showers/thunderstorms
overnight. Severe weather with large hail and damaging winds
remains possible favoring western North Dakota tonight.

Mid/upper level ridge will shift from western ND this afternoon
into eastern ND by 12z Sunday. Per water vapor loop, an upper
level low circulating over north central Nevada will slowly
translate north and east and into North Dakota Tuesday/Tuesday
night. Several shortwaves will eject out from this main low until
early next week. A couple shortwaves tonight traversing from south
central Montana into western North Dakota will result in the
development of showers/thunderstorms. CAM's show discrete cells
developing in eastern Montana this evening (00z-03z), from Miles
City to Glasgow, gradually morphing into a larger area after 03z.
There appears to be a broken line of thunderstorms embedded within
the main area that will enter western ND between 03z-06z Sunday.
SPC continues with a slight risk for severe thunderstorms with
large hail and damaging winds, especially western North Dakota.
Further expansion and strength of the convection after midnight
will be tied to the low level jet and moisture advection into
central ND. For most of tonight, cloud bases will remain high
across central ND, closer to the ridge axis; while lowering across
the far west closest to the highest instability and approaching
shortwaves and associated showers and thunderstorms mentioned
above. Thus wind and hail are the primary threats. There will be
a window of opportunity between 06z-12z Sunday that with an
increasing low level southerly jet, moisture advection and
elevated instability will lead to additional development of
showers and thunderstorms for central ND late tonight through
sunrise Sunday.

Lingering convection early morning Sunday should wane in coverage
during the day. then ramp back up Sunday evening/Sunday night,
with the approach of the next mid level low.

.LONG TERM...(Sunday night through Saturday)
Issued at 214 PM CDT Sat May 26 2018

Periods of showers and thunderstorms, some severe per SPC remain
in the forecast Sunday night through Monday night. A deeper
southerly flow/moisture ensues as the main upper low from Nevada
approaches. Instability and shear remain in place for severe
weather especially central and southern North Dakota. A brief
break in the showers/thunderstorms Wednesday as the upper low
departs. Then southwesterly flow initiates again for more chances
of showers/thunderstorms Friday and Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1208 AM CDT Sun May 27 2018

Hazards to aviation include strong to severe thunderstorms moving
into northwest and west central North Dakota between 06-10Z.
This line is forecast to move east into central North Dakota and
weaken after 08-10z. Scattered showers and thunderstorms will then
end after 12z. VFR is expected at all taf sites except locally in
thunderstorms KDIK where IFR conditions may be met.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...KS
LONG TERM...KS
AVIATION...WAA
Hazardous weather outlook, May 26, 4:53 PM MST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
653 PM CDT Sat May 26 2018

NDZ017-018-031>033-040-041-043-044-280000-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
653 PM CDT Sat May 26 2018 /553 PM MDT Sat May 26 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect until 1 AM MDT. Scattered
thunderstorms are expected to develop across eastern Montana, and
move into western North Dakota this evening. Large hail to around
golf ball size, and damaging wind gusts to 75 mph, are the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorms are expected Sunday through Tuesday, with
severe weather possible. Chances for thunderstorms return Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please call in your reports, or
share your reports via social media.

NDZ001>003-009>011-019>021-034>036-042-045>047-050-280000-
Divide-Burke-Renville-Williams-Mountrail-Ward-Mercer-Oliver-
McLean-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan-McIntosh-
653 PM CDT Sat May 26 2018 /553 PM MDT Sat May 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

There is a chance for strong to severe thunderstorms tonight,
with large hail to quarter size and wind gusts to 65 mph
possible. Stay tuned for updated information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorms are expected Sunday through Tuesday, with
severe weather possible. Chances for thunderstorms return Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-037-048-051-280000-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Stutsman-
La Moure-Dickey-
653 PM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight, with some
thunderstorms strong to possibly severe. Stay tuned for updated
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorms are expected Sunday through Tuesday, with
severe weather possible. Chances for thunderstorms return Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Heinert

In the hours before

Special weather statement, May 26, 10:11 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1211 AM CDT SUN MAY 27 2018

NDZ009-270545-
Williams ND-
1211 AM CDT SUN MAY 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WILLIAMS COUNTY
UNTIL 1245 AM CDT...

At 1211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Froid to near Fort Union
Trading Post. Movement was northeast at 40 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Williston, Bonetrail, Fort Union Trading Post, Trenton, Fort Buford
State Historical Site, Spring Brook and Blacktail Lake.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern North Dakota.

LAT...LON 4837 10405 4856 10368 4806 10327 4804 10329
      4801 10350 4804 10358 4808 10355 4811 10361
      4813 10359 4809 10374 4806 10371 4804 10375
      4806 10378 4798 10382 4801 10386 4796 10389
      4799 10397 4797 10401 4800 10404
TIME...MOT...LOC 0511Z 236DEG 36KT 4838 10432 4797 10401

EDWARDS

The radar

The Minot AFB radar (KMBX), 214 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McKenzie

When
May 26, 10:46 PM MST to 10:50 PM MST
Where
McKenzie County, 1.46 mi NNE of Alexander
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.870, -103.640

Thunderstorm Wind, McKenzie

When
May 26, 11:07 PM MST to 11:15 PM MST
Where
McKenzie County, 8.03 mi S of Arnegard
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
47.704, -103.411

A 240 square foot anchored shed was destroyed with debris spread for about a quarter-mile towards the east. Twenty chickens and ten rabbits that lived in the shed perished. A single axle covered snowmobile trailer was blown about 200 yards from its original location and was severely damaged. A large pole barn and home on the site were not damaged.

Thunderstorm Wind, McKenzie

When
May 26, 11:30 PM MST to 11:40 PM MST
Where
McKenzie County, Watford City
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
47.800, -103.280

A dual-axle camper was destroyed. Another building nearby suffered some damage.

Thunderstorm Wind, McKenzie

When
May 26, 11:55 PM MST to 11:59 PM MST
Where
McKenzie County, 9.33 mi W of Charlson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.090, -103.070

The public estimated a wind gust of 60 mph.

Thunderstorm Wind, McKenzie

When
May 27, 12:22 AM MST to 12:27 AM MST
Where
McKenzie County, 0.69 mi N of Mandaree
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
47.730, -102.680

A locked door was blow open by the thunderstorm wind gust.

Thunderstorm Wind, McLean

When
May 27, 2:29 AM CST to 2:33 AM CST
Where
McLean County, 1.16 mi NW of Garrison
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.660, -101.440

Thunderstorm Wind, Wells

When
May 27, 4:20 AM CST to 4:24 AM CST
Where
Wells County, 2.27 mi SSW of Chaseley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.420, -99.820

A tree near the residence blew over, but the diameter of the tree was unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754277, 754274, 754280, 754278, 754282, 754281, 754279.